Treatment and Prevention

Treatment and Prevention


Know your treatment goals


The treatment goals of atrial fibrillation (AF or AFib) start with a proper diagnosis through an in-depth examination from a physician. The exam usually includes questions about your history and often an EKG or ECG. Some patients may need a thorough electrophysiology study.


Prevention and Risk Reduction


Although no one is able to absolutely guarantee that a stroke or a clot can be preventable, there are ways to reduce risks for developing these problems.

After a patient is diagnosed with atrial fibrillation, the ideal goals may include:

  • Restoring the heart to a normal rhythm (called rhythm control)
  • Reducing an overly high heart rate (called rate control)
  • Preventing blood clots (called prevention of thromboembolism such as stroke)
  • Managing risk factors for stroke
  • Preventing additional heart rhythm problems
  • Preventing heart failure


Getting Back on Beat


Avoiding atrial fibrillation and subsequently lowering your stroke risk can be as simple as foregoing your morning cup of coffee. In other words, some AFib cases are only as strong as their underlying cause. If hyperthyroidism is the cause of AFib, treating the thyroid condition may be enough to make AFib go away.

Doctors can use a variety of different medications to help control the heart rate during atrial fibrillation.

"These medications, such as beta blockers and calcium channel blockers, work on the AV node," says Dr. Andrea Russo of University of Pennsylvania Health System. "They slow the heart rate and may help improve symptoms. However, they do not 'cure' the rhythm abnormality, and patients still require medication to prevent strokes while remaining in atrial fibrillation."

Recent Discussions From The Newly Diagnosed Forum
GCSTX avatar

I just wanted to say how helpful these forums have been to me.

I had a stroke in early October 2018.  After being hospitalized and wearing a halter heart monitor for thirty days, my cardiologist put me on elliquis, a statin, and Multaq.   l lost 30 pounds, got off caffeine, and starting exercising but was told by my cardiologist that the damage was done.  I would be on all the meds long term.

I joined the community and read up on AFIB and everyone's stories.  The $570 bill for 30 days of the Multaq with the start of new year convinced me to find an electrophysiologist as recommended by many people here.

New doctor said no need for Multaq!  Stay on Elliquis and statin (until cholesterol is down - not forever).  Use my Kardia mobile to keep tabs on any AFIB incidents (Something else I found out about here).

I was diagnosed and put on Multaq for 50 seconds of AFIB in a 30 day period.  No enlarged ventricles as described by my cardiologist.  No risk from stopping multaq cold turkey despite warning from cardiologist.

I would never have known what questions to ask or even to see an electrophysiologist without this community.  Read, post, and ask questions.  It works wonders!

Cole

 

 

 

 

Ndisque avatar

My son has had SVT for many years and last year in July he decided he wanted to go through with the ablation procedure. Long story short, he was one of the rare cases with more than normal nodes that needed to be frozen (4 or 5). He had no heart issues for 6 months and then a few weeks ago started feeling his heart skip and feel weird. We took him to the ER to find out he has afib. Bring different than SVT but still part of the heart and it’s beating, the doctors went down his throat to make sure he didn’t have any clots. While under, his heart corrected itself and there were no clots. Fast forward 2 weeks, his heart was acting weird again this morning so we went back to the ER where he had the shock treatment today to get the beating back to normal. 

 I would like to know how many have had afib at this age and did the same procedures. I know it’s rare for a teen to get afib. Did you have the afib occur while on the medicine? 

He also has type 1 diabetes. Does anyone know if there is a correlation of diabetes and afib? Are there any side effects of afib meds on diabetes?

Sorry for all the questions but I just found your site and feel like I have no answers. Any help is greatly appreciated! 

TexyMexy avatar

Hi, Today I was diagnosed with Afib.  Something I never dreamed I would ever have.  I think I had been having episodes for about two years off and on but not severe.  I would attribute them to having a virus or something else.  I would get funny heartbeats for like 2 days and I would be supe exhuasted for that time frame and all of a sudden I was back to normal.  I never once thought of going to the cardiologist.  This started happening about the year we retired and moved to Vegas.  I never gave it a lot of importance because I always returned to normal and my exhaustion went away.  Well two weeks ago I got the flu and it gave me headaches and backaches, runny nose and also funny heartbeats.  I attributed it all to the flu.  Well I had one good day when I felt like myself and then boom back to being exhaused and tired...I couldnt get better.  I made an appointment with the cardiologist and thank God they had a cancellation and took me the next day which was today.  Hello...his diagnoses was AFib.  Now I know all those times I thought I had the flu bug, I was having Afib attacks....  Now I am older and this time when it hit me it just wouldn't get better.  I was born with a congential heart defect and had  heart surgery when I was 18 yrs old and they fixed it but I ended up with High Blood pressure after my third child was born.  So basically I have been taking meds for that most of my life.  It has been under control but now I have this.  I am 71 years old and very active and on the go but these past two weeks have knocked me on my butt.  Please tell me that there is life after this ....I am very concerned about all the new meds I will have to take, like the blood thinnner and a new heart med to slow this heart down.  I am very tired at the moment and I hope my heart will return to normal sooner than later.  I hate to take new meds becasue I am sensitive to meds.   Sorry for the long rant but I sure needed to get this out to people who understand what I am going through.  Texymexy

dark overlay when lightbox active